Alert archive / Texas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 85, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 9, 2015, 8:30 PM CDT for Dimmit County, Maverick County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2015, 8:30 PM CDT (01:30 UTC)
- Expired
- May 9, 2015, 9:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Dimmit County, TX, Maverick County, TX
The radar
The Laughlin AFB radar (KDFX), 80 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 1.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2997 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1690 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 17.4
The text
As transmitted, in the capitals the NWS used until 2016.
745
WUUS54 KEWX 100130
SVREWX
TXC127-323-100200-
/O.NEW.KEWX.SV.W.0085.150510T0130Z-150510T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
830 PM CDT SAT MAY 9 2015
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL MAVERICK COUNTY IN SOUTH CENTRAL TEXAS...
NORTHWESTERN DIMMIT COUNTY IN SOUTH CENTRAL TEXAS...
* UNTIL 900 PM CDT
* AT 829 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR EL INDIO TO 11 MILES SOUTHWEST OF COMETA...
MOVING NORTHEAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
FARIAS LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 2851 10011 2858 10031 2865 10025 2865 9999
2851 9999
TIME...MOT...LOC 0129Z 239DEG 12KT 2857 10028 2852 10012
HAIL...1.00IN
WIND...<50MPH
$$
ZEITLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 8:21 PM CDT, 9 minutes earlier.
Area forecast discussion, May 9, 8:21 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 821 PM CDT SAT MAY 9 2015 .UPDATE... SEVERE STORMS HAVE FORMED DOWN ACROSS MAVERICK COUNTY. TEMPS NEAR 100 DEGREES THIS AFTERNOON HAS HELPED BREAK THE CAP THAT IS IN PLACE. THINKING IS THAT THESE STORMS SHOULD LOOSE THEIR INTENSITY OVER THE NEXT HOUR OR SO AS TEMPS COOL AND LOCALIZED CAP REDEVELOPS. INCREASED POP OVER THIS AREA THROUGH MIDNIGHT AND ADDED SEVERE WORDING. && .PREV DISCUSSION... /ISSUED 656 PM CDT SAT MAY 9 2015/ UPDATE... DID A QUICK UPDATE FOR THE CURRENT TREND OF NO CONVECTION ACROSS THE AREA. DRT SOUNDING WILL BE COMING ACROSS SHORTLY BUT WILL LIKELY BE SHOWING A STRONG CAP THAT HAS LOWERED MOST CHANCES OF SEEING CONVECTION THOUGH THE EARLY EVENING HOURS. STORM DEVELOPED OFF THE MOUNTAINS WEST OF EAGLE PASS BUT THE STORM QUICKLY DISSIPATED AS IT MOVED EAST. WILL BE WATCHING THE NEXT RUN OF MODELS OVER THE NEXT COUPLE OF HOURS TO SEE IF POP NEEDS TO BE REMOVED OR LOWERED FOR THE REMAINDER OF THE NIGHT. PREV DISCUSSION... /ISSUED 643 PM CDT SAT MAY 9 2015/ AVIATION... STRONG CAPPING SEEMS POISED TO MAINTAIN A LID ON ANY SHOWER OR THUNDERSTORM DEVELOPMENT AT THE TAF SITES THIS EVENING. MOIST GULF AIR FLOW AND STRENGTHENING OF THE LOW LEVEL JET SHOULD BE SUFFICIENT TO RETURN MVFR CIGS BY 03Z AND THEN FLIRT WITH IFR CIGS BY 07Z AT THE I-35 SITES...WITH A DELAY TO 12Z AT KDRT. ALSO EXPECT SOME PATCHY LIGHT SHOWERS...SO INCLUDED THAT AS VCSH FOR THE I-35 SITES FROM 12-19Z. STRONG CONVECTION SEEMS OUT OF THE PICTURE FOR KDRT...AND NOT UNTIL 23-01Z FOR THE I-35 SITES. PREV DISCUSSION... /ISSUED 248 PM CDT SAT MAY 9 2015/ SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... FOR 00Z - 06Z THIS EVENING... THE DRY LINE IS SURGING AS EXPECTED THIS AFTERNOON AND SPANS FROM CHILDRESS TO ABILENE AND TURNING SOUTHWEST THROUGH SAN ANGELO...OZONA...AND THE NORTHWEST CORNER OF VAL VERDE COUNTY AS DEPICTED BY SURFACE OBS AND VIS SATELLITE. 10-20 KT SFC FLOW FROM THE GULF IS ADVECTING HIGH 60S AND LOW 70S DEWPOINTS TOWARDS THE DRY LINE RESULTING IN THE BEGINNING OF DECENT LOW LEVEL MOISTURE CONVERGENCE. HOWEVER...925-700 MB WIND FLOW IS MORE OR LESS PARALLEL TO THE DRY LINE SO DEEP LAYER CONFLUENCE IS NOT EXACTLY IDEAL FOR CI. VIS SATELLITE DOES SHOW CU DEVELOPMENT ACROSS THE CWA AND THINK THE BEST CHANCE FOR SEVERE CONVECTION THIS AFTERNOON WILL BE NORTH OF A LINE FROM DEL RIO TO KERRVILLE TO BURNET...WHERE DIFFERENTIAL HEATING/DEFORMATION OF THE DRYLINE RESULTS IN ENOUGH LIFT TO OVERCOME WEAK CAPPING AND REALIZE THE CONVECTIVE POTENTIAL WHICH IS AVAILABLE...WHICH IS MORE THAN ENOUGH FOR LARGE HAIL AND DAMAGING WIND POTENTIAL. LCLS MAY BE A BIT TOO HIGH FOR TORNADIC DEVELOPMENT BUT CANT RULE OUT AN ISOLATED TORNADIC CELL. FOR 06Z - 12Z...OVERNIGHT... AS THE DRYLINE RETROGRADES WESTWARD...UPPER LEVEL ENERGY INCREASES AND 850 MB FLOW ALSO INTENSIFIES. WITH BETTER CONFLUENCE ALONG THE DRYLINE...CONFIDENCE IS A BIT HIGHER THAT DEVELOPMENT OF A LINE OF STRONG TO SEVERE STORMS WILL OCCUR NEAR 12Z TOMORROW MORNING. AT THIS TIME...THIS LOOKS TO STAY MAINLY NORTH OF THE CWA...BUT INCLUDED HIGHER POPS ALONG THE NORTHERN PERIPHERY OF THE CWA TO ACCOUNT FOR SOUTHWEST DEVELOPMENT...WHICH WILL HIGHLY DEPEND ON WHERE THE DRYLINE ENDS UP TOMORROW MORNING. BEST GUESS IS JUST WEST OF VAL VERDE COUNTY...THUS A LINE FROM DEL RIO TO KERRVILLE TO BURNET AGAIN IS WHERE THE BEST CHANCE WILL BE FOR STORM POTENTIAL OVERNIGHT. FOR SUNDAY... SIMILAR SITUATION TO TODAY WITH A SHIFT OF FOCUS MORE TO OUR NORTH AND NORTHEAST AS THE UPPER LOW SHIFTS NORTHEAST. IT DOES APPEAR THAT QPF GENERATION IS MORE ROBUST TOMORROW WHEN COMPARED TO THIS AFTERNOON. BUT AGAIN...THE BEST COINCIDING VARIABLES FOR SEVERE POTENTIAL APPEAR TO BE NORTH OF OUR CWA THUS LEAVING THE THREAT VERY ISOLATED. THREATS FOR OUR AREA WILL AGAIN BE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WITH A MINIMAL BUT NON-ZERO TORNADO THREAT IN THE AFTERNOON AND EARLY EVENING HOURS. LONG TERM (MONDAY THROUGH SATURDAY)... A VERY WET PATTERN CONTINUES TO BE SEEN IN THE MID AND LONG RANGE FORECAST MODELS. WITH AN UPPER LEVEL PATTERN HIGHLIGHTED WITH MULTIPLE SHORTWAVE PASSAGES EMBEDDED IN A GENERALLY SOUTHWEST FLOW REGIME...DECENT UPPER LEVEL FORCING WILL BE PRESENT THROUGHOUT THE WEEK. THE FIRST SHORTWAVE PASSAGE MAY BE THE MOST SIGNIFICANT OF THE WEEK AS IT COINCIDES WITH A STALLED COLD FRONT LATE MONDAY AND INTO TUESDAY. SOME MODEL DISCREPANCY EXISTS WITH EXACTLY WHERE THE COLD FRONT SHOULD STALL...BUT THE FORECAST FAVORED THE MORE NORTHERN DEPICTION SET OUT BY THE ECMWF DUE TO HOW STRONG AND MOIST THE CURRENT MT AIR MASS IS. FIND IT DIFFICULT TO SEE A COLD FRONT WITH ENOUGH OF A STRONG DENSITY CURRENT (AKA COLD ENOUGH AIR) TO OVERCOME SUCH A MOIST AIR MASS IN MID MAY. THIS IS NOT NECESSARILY GOOD NEWS FOR THE POTENTIAL FOR FLASH FLOODING HOWEVER AS THE HEAVIEST RAINS WOULD BE...AT LEAST INITIALLY...FALLING OVER THE PLATEAU AND HILL COUNTRY AND COULD RESULT IN DOWNSTREAM RIVER AND FLASH FLOODING IF PERSISTENT ENOUGH. THERE IS GOOD MODEL AGREEMENT IN AMPLIFICATION OF UPPER LEVEL SUPPORT WITH VERY MOIST SOUNDINGS ACROSS THE CWA BEGINNING EARLY TUESDAY MORNING. PWAT VALUES IN THE 1.6-1.8 RANGE WOULD BE PLENTY FOR HEAVY RAIN POTENTIAL...AND WITH THE AFOREMENTIONED SUPPORT AND STALLED BOUNDARY...FLASH FLOODING MAY BECOME A REAL CONCERN TUESDAY. AS IT STANDS NOW...A GENERAL QPF FORECAST OF 1-2 INCHES WITH ISOLATED AMOUNTS OF 2-4 INCHES SEEMS REASONABLE FOR THE 24 PERIOD BETWEEN 00Z TUESDAY AND 00Z WEDNESDAY. AS STATED BEFORE...MULTIPLE SHORTWAVES WILL IMPACT THE AREA...WITH THE NEXT BEING WEDNESDAY NIGHT AND WEAKER IMPULSE FRIDAY. FOR BREVITY SAKE...AND BECAUSE THE PATTERN IS MORE OR LESS SIMILAR...WONT GO INTO MUCH DETAILS WITH THESE. HOWEVER...A 5 DAY TOTAL FROM THE FIRST PERIOD THROUGH DAY 5 SHOWS A RANGE FROM 1-5 INCHES WEST OF THE I35 CORRIDOR AND 4-6 INCHES EAST. MORE DETAIL TO COME WITH FURTHER MODEL ITERATIONS. TB3 && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 73 83 68 83 66 / 30 50 60 50 70 AUSTIN BERGSTROM INTL AIRPORT 73 83 68 82 66 / 30 40 60 50 70 NEW BRAUNFELS MUNI AIRPORT 73 85 69 82 67 / 30 40 60 50 70 BURNET MUNI AIRPORT 72 80 66 79 63 / 40 60 60 60 70 DEL RIO INTL AIRPORT 72 87 68 84 67 / 30 20 20 50 70 GEORGETOWN MUNI AIRPORT 73 82 66 80 64 / 40 50 60 50 70 HONDO MUNI AIRPORT 73 85 69 83 67 / 20 50 60 50 70 SAN MARCOS MUNI AIRPORT 73 84 68 82 67 / 30 40 60 50 70 LA GRANGE - FAYETTE REGIONAL 74 85 71 83 69 / 30 30 60 50 80 SAN ANTONIO INTL AIRPORT 73 85 70 83 67 / 20 40 60 50 70 STINSON MUNI AIRPORT 74 86 72 84 68 / 20 40 60 50 70 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...26 SYNOPTIC/GRIDS...09 PUBLIC SERVICE/DATA COLLECTION...33
Hazardous weather outlook, May 9, 8:14 PM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 814 PM CDT SAT MAY 9 2015 TXZ171>173-183>194-202>209-217>225-228-110115- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 814 PM CDT SAT MAY 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS THE RIO GRANDE PLAINS THROUGH THE LATE EVENING HOURS UNTIL ABOUT MIDNIGHT. LARGE HAIL WILL BE THE PRIMARY THREAT IN AN AREA WEST OF A LINE FROM ROCKSPRINGS TO PEARSALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ISOLATED STRONG TO SEVERE STORMS WILL AGAIN BE POSSIBLE ON SUNDAY AFTERNOON THROUGH MID EVENING WITH HAIL UP TO GOLF-BALL SIZED AND WINDS UP TO 60 ALONG AND NORTH OF A JUNCTION TO NEW BRAUNFELS TO LA GRANGE LINE. THE ENVIRONMENT WILL CONTINUE TO SUPPORT STRONG TO POSSIBLY SEVERE STORMS AGAIN ON MONDAY ACROSS MUCH OF THE REGION. BEYOND MONDAY...AN ACTIVE PATTERN WILL CONTINUE AND FAVOR A HEAVY RAIN RISK THAT COULD LEAD TO FLASH FLOODING POTENTIAL TUESDAY THROUGH THURSDAY. RAINFALL TOTALS COULD REACH NEAR 5 TO 7 INCHES WITH LOCALLY HIGHER AMOUNTS THROUGH THE END OF THE WEEK. RIVERS AND CREEKS COULD EXPERIENCE RAPID RISES DURING HEAVY RAIN EPISODES AND URBAN FLOODING COULD ALSO OCCUR. PLEASE STAY UP TO DATE THROUGH THE WEEKEND AND NEXT WEEK ON THIS EVOLVING SITUATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE WEEKEND AND INTO EARLY TO MID NEXT WEEK.
In the hours before
Local storm report, May 9, 7:47 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
747 PM CDT SAT MAY 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL EL INDIO 28.52N 100.32W
05/09/2015 M0.75 INCH MAVERICK TX STORM CHASER
&&
EVENT NUMBER EWX1500321
CVPLocal storm report, May 9, 7:53 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
753 PM CDT SAT MAY 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL EL INDIO 28.52N 100.32W
05/09/2015 M1.00 INCH MAVERICK TX STORM CHASER
&&
EVENT NUMBER EWX1500322
CVPThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:45 PM CDT | Severe Thunderstorm Warning | EWX | Maverick | 45 min |
| May 9, 7:57 PM CDT | Severe Thunderstorm Warning | EWX | Maverick | 33 min |
| May 9, 8:28 PM CDT | Severe Thunderstorm Warning | EWX | Maverick | 32 min |
| May 9, 8:50 PM CDT | Severe Thunderstorm Warning | EWX | Maverick | 40 min |
| May 9, 8:55 PM CDT | Special Weather Statement | EWX | Uvalde | 50 min |
| May 9, 9:00 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit, Zavala | 45 min |
| May 9, 9:31 PM CDT | Severe Thunderstorm Warning | EWX | Maverick | 29 min |
| May 9, 9:44 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Maverick | 31 min |
| May 9, 9:50 PM CDT | Areal Flood Advisory | EWX | Maverick | 3 hr |
| May 9, 10:01 PM CDT | Special Weather Statement | EWX | Maverick | 44 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.